Women who use Fosamax or or similar bone-strengthening drugs need to be aware of the potential for serious injury caused by these medications.
Fosamax, Actonel and Boniva are part of a specific class of drugs known as bisphosphonates, which are used to treat or prevent osteoporosis in post-menopausal women and individuals who are taking steroid medications. While the drugs are designed to prevent bone loss, it has since been determined that they may actually contribute to an increased risk of experiencing a serious fracture or break of the thigh bone.
In October 2010, the U.S. Food and Drug Administration issued a public safety communication advising patients and health care professionals that Fosamax and similar drugs may cause patients to experience an atypical thigh bone injury. Now researchers are suggesting that continuing to use bisphosphonates after an initial femur fracture or break can elevate the risk of another similar injury.
Researchers at Kaiser Permanente examined femur fracture records for patients who were over the age of 45 from a large California insurer. The study involved 126 patients who reported suffering a thigh bone injury after taking Fosamax or a similar bisphosphonate medication. Among the patients who continued using the drug after experiencing the initial injury, 41.2% reportedly suffered a second fracture in the other thigh three or more years later.
Of those patients who discontinued using a bisphosphonate after the initial injury, only 19.3% suffered an additional break. Overall, researchers determined that the risk of suffering a second break or fracture was reduced by 53% when patients discontinued their use of the medication. Based on these results, Dr. Richard Dell, who spear-headed the study, recommended that patients stop taking a bisphosphonate drug as soon as possible after a femur fracture occurs.
Researchers also recommended that women who used Fosamax or similar drugs seek the advice of their physician to determine which course of treatment is best for managing or preventing osteoporosis. The full results of the research study are scheduled to be presented today at the American Academy of Orthopaedic Surgeons in San Francisco.
Bisphosphonate drugs have become the target of numerous lawsuits filed on behalf of women who say they suffered serious complications after using one of these medications. A number of federal lawsuits filed against Merck, the maker of Fosamax, were consolidated into a multidistrict litigation in May 2011. Earlier this month, a federal judicial panel ruled that women who suffered injuries after using Boniva or Reclast could also join in the litigation, so long as they had taken Fosamax at some point.
If you or someone you loved suffered a thigh fracture or other complications after using Fosamax or a similar drug, you may be eligible to receive compensation for your injuries. Enlisting the aid of an experienced Fosamax injury lawyer can help you protect your legal rights.